Georgia, 2021Damaging Wind in Georgia, September 20, 2021
September 20, 2021 · NWS CHS · 1 event in 1 county or zone
Clusters of thunderstorms developed along the southeast Georgia coast in the afternoon and evening hours, producing damaging wind gusts in Chatham County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of thunderstorms developed along the southeast Georgia coast in the afternoon and evening hours, producing damaging wind gusts in Chatham County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 20, 3:02 PM EST, 43 minutes earlier.
Area forecast discussion, Sep 20, 3:02 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
402 PM EDT Mon Sep 20 2021
.SYNOPSIS...
Deep tropical moisture will lead to a wet pattern into mid
week. A cold front will then move through the area Wednesday
night into early Thursday, followed by cooler and drier high
pressure through the weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Low level confluent flow axis remains fixed from the Florida
offshore northwestward to the Georgia/South Carolina coasts,
before snaking inland up to the Tennessee River Valley. Deep
tropical moisture transport persists along that axis and
continues to generate widespread heavy showers pointing right
into the South Carolina counties. Better instability resides
down in the Georgia counties, on the order of 1000-1500 J/Kg
MLCAPE. Sea breeze/coastal convergence mechanisms continue to
generate a secondary widespread area of heavier rainfall and
finally some inland thunderstorms from Savannah southward into
Long county. Excessive rainfall rates are occurring in spots, in
excess of 5 inches per hour. Where rain has been most
persistent, overall rainfall amounts of 1 to 3 inches are
common, with localized areas of 3 to 5 inches noted.
No big changes in forecast thinking. Conditions remain ripe
for periodic heavy rainfall and a flooding risk through
tonight. Low level confluent flow axis is projected to remain
somewhat fixed...reinforced by strong high pressure well to our
north/northeast and resulting easterly to southeasterly flow.
Expect periods of heavy showers to continue impacting much of
the CWA through tonight, particularly along the coastal areas.
Some hints that heavier precip may eventually slowly shift
northward into mainly the SC counties later tonight going into
Tuesday. But given the high PWAT values/efficient rainfall
rates, localized very heavy rains will persist. Plan to keep the
flash flood watch intact as is, and issue flood advisories as
the need arises.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Forecast confidence: Moderate.
The weather looks quite unsettled through Wednesday night as a deep
tropical moisture feed continues over the area between high pressure
to the northeast and low pressure to the west. In addition, weak
surface troughing will linger creating enhanced moisture convergence
and a cold front will approach on Wednesday. These features will
support heavy rainfall at times which could lead to flash flooding,
especially through Tuesday for a good portion of the
Lowcountry/Coastal Empire but possibly even into Wednesday night for
at least isolated locations. The current Flash Flood Watch may
eventually need to be extended in time for all or portions of the
area.
A cold front will approach from the west Wednesday. Given decent
instability and a minimal amount of deep layer shear a few severe
storms could develop during the afternoon/evening. The front should
move through Wednesday night into early Thursday bringing drier and
cooler weather to the area. Fortunately, the front will also help
keep tropical cyclone Peter (or its remnants) well offshore.
High temperatures should remain at or below normal through the
period with low temperatures above normal until falling back close
to or even below normal Thursday morning.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Drier and cooler high pressure should build into the area, although
a cold front could stall just offshore and depending on how close it
is along with the amount of upper forcing around there could be some
showers especially through Saturday near the coast. Temperatures
should stay below normal through the period.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
KCHS/KJZI: Periodic heavy showers will continue to impact the
terminal sites this afternoon through Tuesday early afternoon.
Anticipate periodic MVFR to IFR flight restrictions as the heavy
showers move through. CIGS will initially bounce between VFR and
MVFR. But CIGS will trend to solid MVFR tonight through Tuesday
morning.
KSAV: Periodic heavy rains persist here as well at least
through tonight. Some signs that heavier rainfall will begin to
shift northward out of the Savannah area Tuesday morning. But
periodic MVFR to IFR flight restrictions will occur at the
terminal site through tonight, with lower CIGS lingering into
Tuesday.
Extended Aviation Outlook: Moderate to high confidence in periodic
restrictions at KCHS/KSAV/KJZI from showers/storms/low clouds into
Wednesday night, possibly into Thursday.
&&
.MARINE...
Late this afternoon: A tight pressure gradient over the South
Carolina waters will support east winds 15-25 kt with some
higher gusts. 10-15 kt over the Georgia waters. In addition,
band of heavy showers moving through the South Carolina
nearshore and outer waters has been producing occasional gusts
of 30 to 40 knots and reduced visibilities. Thus, we have issued
special marine warnings to cover those brief higher gusts.
Tonight: Winds will begin to diminish and veer with time with
speeds averaging 10-15 kt by daybreak Tuesday. The risk for
showers/tstms will persist with rain still locally heavy at
times with vsby 1 NM or less.
Tuesday through Saturday: Moderate confidence this period. No
significant wind/sea issues are expected. However, marginal Small
Craft Advisory conditions could possibly develop late week after a
potent cold front moves through Wednesday night into Thursday.
Rip Currents: A slightly enhanced risk could re-develop late week
depending on the strength/track of offshore low pressure passing
north over the SW Atlantic.
&&
.TIDES/COASTAL FLOODING...
Tides/Coastal Flooding...The combination of high astronomical tides
and positive tidal anomalies from strong onshore winds will lead to
minor saltwater inundation in some tidal portions of Colleton and
Charleston Counties through at least Tuesday but possibly into
Wednesday as well. The best chance will be during the evening high
tides but could also occur during the morning high tides. There are
no concerns for coastal flooding for the far southern/northern GA
coasts.
&&
.CLIMATE...
Heavy rainfall today has some daily rainfall records in jeopardy.
Here are the record rainfall amounts for today and the year in
which they occurred.
North Charleston (CHS) 5.18" 1979
Downtown Charleston (CHM) 2.15" 1952
Savannah (SAV) 2.12" 1885
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through late tonight for GAZ101-116>119-
138>141.
SC...Flash Flood Watch through late tonight for SCZ042>045-047>052.
Coastal Flood Advisory until 10 PM EDT this evening for SCZ049-
050.
MARINE...Small Craft Advisory until 11 PM EDT this evening for AMZ330-
350-352.
&&
NEAR TERM...TBA
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...RJB/TBA
MARINE...RJB/TBA
TIDES/COASTAL FLOODING...RJB
CLIMATE...TBAHazardous weather outlook, Sep 20, 10:20 AM EST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1120 AM EDT Mon Sep 20 2021
SCZ049-050-211530-
Coastal Colleton-Charleston-
1120 AM EDT Mon Sep 20 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Moderate Risk for Rip Currents.
Coastal Flooding: Moderate coastal flooding is possible with the
evening high tide. Coastal Flood Advisories could be needed.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Coastal Flooding: Minor coastal flooding will be possible with the
high tides through mid week. Coastal Flood Advisories could be
needed.
Flooding: Pockets of heavy rainfall could occur across much of
southeast South Carolina Tuesday through Wednesday. Minor flooding
of low-lying and poor drainage areas could occur. The risk for flash
flooding could increase if heavy rainfall falls during already
elevated high tides.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ101-116-118-138-140-SCZ042>045-047-052-211530-
Effingham-Inland Bryan-Inland Chatham-Inland Liberty-Inland McIntosh-
Hampton-Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-
Tidal Berkeley-
1120 AM EDT Mon Sep 20 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Flooding: Pockets of heavy rainfall could occur across much of
southeast South Carolina and southeast Georgia Tuesday through
Wednesday. Minor flooding of low-lying and poor drainage areas could
occur.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ087-088-099-100-114-115-137-SCZ040-211530-
Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Long-Allendale-
1120 AM EDT Mon Sep 20 2021
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Flooding: Pockets of heavy rainfall could occur across much of
southeast South Carolina and southeast Georgia Tuesday through
Wednesday. Minor flooding of low-lying and poor drainage areas could
occur.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ117-119-139-141-SCZ048-051-211530-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Jasper-
1120 AM EDT Mon Sep 20 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Moderate Risk for Rip Currents.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Flooding: Pockets of heavy rainfall could occur across much of
southeast South Carolina and southeast Georgia Tuesday through
Wednesday. Minor flooding of low-lying and poor drainage areas could
occur. For the coastal areas, the risk for flash flooding could
increase if heavy rainfall falls during already elevated high tides.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-211530-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1120 AM EDT Mon Sep 20 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Sep 20, 12:25 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
125 PM EDT MON SEP 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM MARINE TSTM WIND 1 ENE SULLIVANS ISLAND 32.77N 79.82W
09/20/2021 M48 MPH CHARLESTON SC MESONET
SULLIVANS ISLAND WXFLOW SENSOR REPORTED 42 KNOT WIND
GUST.
&&
EVENT NUMBER CHS2100647
ETMLocal storm report, Sep 20, 1:32 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
232 PM EDT MON SEP 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM MARINE TSTM WIND 4 ESE CHARLESTON 32.75N 79.87W
09/20/2021 M39 MPH AMZ330 SC MESONET
FORT SUMTER WXFLOW SENSOR REPORTED 34 KNOT WIND GUST.
&&
EVENT NUMBER CHS2100648
ETMLocal storm report, Sep 20, 1:35 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
235 PM EDT MON SEP 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM MARINE TSTM WIND 1 ESE ISLE OF PALMS 32.78N 79.79W
09/20/2021 M43 MPH AMZ350 SC MESONET
ISLE OF PALMS WXFLOW SENSOR REPORTED 37 KNOT WIND GUST.
&&
EVENT NUMBER CHS2100649
ETMLocal storm report, Sep 20, 1:49 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
249 PM EDT MON SEP 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM MARINE TSTM WIND 2 WSW FOLLY BEACH 32.64N 79.97W
09/20/2021 M47 MPH CHARLESTON SC MESONET
FOLLY BEACH WXFLOW SENSOR REPORTED 41 KNOT WIND GUST.
&&
EVENT NUMBER CHS2100650
ETMLocal storm report, Sep 20, 2:41 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
341 PM EDT MON SEP 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN SAVANNAH 32.05N 81.08W
09/20/2021 U0.00 INCH CHATHAM GA EMERGENCY MNGR
CHATHAM COUNTY EMERGENCY MANAGEMENT AGENCY REPORTS
SEVERAL ROADWAYS IN CHATHAM COUNTY. THESE INCLUDE WEST
52ND AT MILLS B LANE, WEST 52ND AT MONTGOMERY,
MONTGOMERY AT VICTORY, WEST 37TH AT MARTIN LUTHER KING
JR BLVD, MILLS B LANE AND BULLOCH, EAST 61ST AND
ABERCORN, COLUMBUS AND ABERCORN, AND HURST AVENUE AT
MONTGOMERY CROSS STREET.
&&
EVENT NUMBER CHS2100651
BSHLocal storm report, Sep 20, 3:36 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
436 PM EDT MON SEP 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM MARINE TSTM WIND 39 SSE CENTENARY 32.50N 79.10W
09/20/2021 M40 MPH AMZ370 SC BUOY
BUOY 41004 MEASURED A 35 KNOT WIND GUST.
0408 PM MARINE TSTM WIND 5 ESE DEWEES ISLAND 32.81N 79.63W
09/20/2021 M40 MPH AMZ350 SC BUOY
THE CAPERS NEARSHORE BUOY (41029) MEASURED A 35 KNOT
WIND GUST.
&&
EVENT NUMBER CHS2100652
EVENT NUMBER CHS2100653
BSHThunderstorm Wind, Chatham
- When
- September 20, 3:45 PM EST to 3:46 PM EST
- Where
- Chatham County, 1.66 mi N of Liberty City
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 32.054, -81.115
The City of Savannah reported via Twitter that Hopkins Street was closed between 45th Lane and 46th Street due to a tree falling on a powerline.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, September 20, 20211 death · 1 event
- Tornado and Damaging Winds in Wisconsin, September 20, 20211 injured · $469,000 · EF1 · 9 events
- Tornado and Hail in Minnesota, September 20, 2021$154,000 · EF0 · 7 events
- Damaging Winds in South Carolina, September 20, 2021$105,000 · 4 events
- Wildfire in Oklahoma, September 20, 2021$100,000 · 1 event
- Flash Flooding in Georgia, September 20, 2021$60,000 · 6 events
- Hail and Damaging Winds in Missouri, September 20, 2021$14,000 · 52 kt wind · 11 events
- Flash Flooding and Flood in Tennessee, September 20, 2021$10,000 · 13 events
- Damaging Winds in Missouri, September 20, 2021$15,000 · 61 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 20, 20217 events
- Flash Flooding and Damaging Winds in Wisconsin, September 20, 202152 kt wind · 7 events
- Hail in Kansas, September 20, 20211.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985497.